TITLE

Solubility of Systems of Quadratic Forms

AUTHOR(S)
Martin, Greg
PUB. DATE
January 1997
SOURCE
Bulletin of the London Mathematical Society;1997, Vol. 29 Issue 4, p385
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
It has been known since the last century that a single quadratic form in at least five variables has a nontrivial zero in any p-adic field, but the analogous question for systems of quadratic forms remains unanswered. It is plausible that the number of variables required for solubility of a system of quadratic forms simply is proportional to the number of forms; however, the best result to date, from an elementary argument of Leep [6], is that the number of variables needed is at most a quadratic function of the number of forms. The purpose of this paper is to show how these elementary arguments can be used, in a certain class of fields including the p-adic fields, to refine the upper bound for the number of variables needed to guarantee solubility of systems of quadratic forms. This result partially addresses Problem 6 of Lewis' survey article [7] on Diophantine problems. 1991 Mathematics Subject Classification 11D72.
ACCESSION #
80090714

 

Related Articles

  • Polynomial Deformations of sl(2, R) in a Three-Dimensional Invariant Subspace of Monomials. Debergh, N.; Ndimubandi, J.; van den Bossche, B. // Modern Physics Letters A;5/20/2003, Vol. 18 Issue 15, p1013 

    New finite-dimensional representations of specific polynomial deformations of sl(2; R) are constructed. The corresponding generators can be, in particular, realized through linear differential operators preserving a finite-dimensional subspace of monomials. We concentrate on three-dimensional...

  • Sharp inequalities for approximations of classes of periodic convolutions by odd-dimensional subspaces of shifts. Vinogradov, O. // Mathematical Notes;Apr2009, Vol. 85 Issue 3/4, p544 

    Sharp Akhiezer-Krein-Favard-type inequalities for classes of periodic convolutions with kernels that do not increase oscillation are obtained. A large class of approximating odd-dimensional subspaces constructed from uniform shifts of one function with extremal widths is specified. As a...

  • ON THE NUMBER OF SQUARES REPRESENTED BY A PRODUCT OF TWO TERNARY QUADRATIC FORMS. MUNSHI, RITABRATA // Quarterly Journal of Mathematics;Mar2011, Vol. 62 Issue 1, p157 

    In the context of Manin's conjecture it is an important problem to estimate the number of times a ternary quartic form represents a square. In this paper we give good estimates for this counting problem when the quartic form is a product of two ternary quadratic forms.

  • On quasi-reduced quadratic forms. Dubois, E.; Levesque, C. // Acta Mathematica Sinica;Aug2010, Vol. 26 Issue 8, p1425 

    With the help of continued fractions, we plan to list all the elements of the set of quasi-reduced quadratic forms of fundamental discriminant ?. As a matter of fact, we show that for each reduced quadratic form f = aX2 + bXY + cY2 = < a, b, c> of discriminant ? > 0 (and of sign s( f) equal to...

  • THE CROSS-CORRELATION DISTRIBUTION OF A p-ARY m-SEQUENCE OF PERIOD p2k - 1 AND ITS DECIMATED SEQUENCE BY (pk+1)2/2(pe+1). YUHUA SUN; ZILONG WANG; HUI LI; TONGJIANG YAN // Advances in Mathematics of Communications;Nov2013, Vol. 7 Issue 4, p409 

    Families of m-sequences with low correlation property have important applications in communication systems. In this paper, for a prime p≡ 1 mod 4 and an odd integer k, we study the cross correlation between a p-ary m-sequence {st} of period pn -1 and its decimated sequence {sdt}, where d =...

  • Diophantine analysis Mathematics.  // Dictionary of Theories;2002, p150 

    A definition of the term "diophantine analysis" is presented. It refers a mathematical named after Greek mathematician Diophantus of Alexandria. This theory is also known as Diophantine approximation. It is the area of Number Theory whose principal concern is the solubility of inequalities in...

  • An Effective Schmidt’s Subspace Theorem for Projective Varieties Over Function Fields. Ru, Min; Wang, Julie Tzu-Yueh // IMRN: International Mathematics Research Notices;Jan2012, Vol. 2012 Issue 3, p651 

    We deduce an effective version of Schmidt’s subspace theorem on a smooth projective variety over a function field of characteristic zero for divisors of coming from hypersurfaces in .

  • Efficient frequency response and its direct sensitivity analyses for large-size finite element models using Krylov subspace-based model order reduction. Han, Jeong // Journal of Mechanical Science & Technology;Apr2012, Vol. 26 Issue 4, p1115 

    In this paper, we examine an efficient calculation of the approximate frequency response (FR) for large-size finite element (FE) models using the Krylov subspace-based model order reduction (MOR) and its direct design sensitivity analysis with respect to design variables for sizing. Information...

  • Analytic solution of nonlinear fractional Burgers-type equation by invariant subspace method. Artale Harris, Pietro; Garra, Roberto // Nonlinear Studies;2013, Vol. 20 Issue 4, p471 

    In this paper we study the analytic solutions of Burgers type nonlinear fractional equations by means of the Invariant Subspace Method. We first study a class of nonlinear equations directly related to the time-fractional Burgers equation. Some generalizations linked to the forced...

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics